Nebraska, 2023Damaging Winds in Nebraska, August 3, 2023
August 3, 2023 · NWS GID · 2 events in 2 counties and zones
Two separate clusters of thunderstorms developed during the early morning hours of August 3rd, one over central Nebraska and another in the area of the Colorado, Nebraska, and Kansas border. The two thunderstorm clusters conjoined into one as they moved towards Highway 283 between 5-6AM CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two separate clusters of thunderstorms developed during the early morning hours of August 3rd, one over central Nebraska and another in the area of the Colorado, Nebraska, and Kansas border. The two thunderstorm clusters conjoined into one as they moved towards Highway 283 between 5-6AM CDT. This activity was largely elevated in nature to the north of a surface warm front that was draped west to east just south of the Nebraska-Kansas state line. However, a small portion of the cluster became surface based, at least briefly, over portions of Phelps County where severe wind gusts and damage were reported between 6-7 AM CDT. It appears a microburst occurred just south and southwest of Holdrege given a narrow corridor of damage that included overturned pivots and tree and grain bin damage. A mesonet also measured a wind gust of 78 MPH in the vicinity of the damage. Thunderstorms weakened substantially between 7-8 AM CDT as they moved east across south central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 3:57 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 3, 3:57 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
457 AM CDT Thu Aug 3 2023
.DISCUSSION...(Today through Wednesday)
Issued at 428 AM CDT Thu Aug 3 2023
Key Messages:
* Showers and thunderstorms across the local area this morning are
expected to weaken as they track east through mid-morning. While
a strong storm is possible, severe weather is not anticipated
with this activity.
* A better chance for more widespread thunderstorms, severe
weather and possible localized flooding is expected late this
evening and through the overnight hours. Damaging wind gusts
and potentially severe hail appear to be the primary concerns.
* Severe weather chances continue both Friday and Saturday across
the local area, although the better chance for severe weather
appears to be just ahead of an approaching cold front Saturday
afternoon/evening.
* Cooler weather and breezy conditions are expected to round out
the weekend behind the anticipated cold front, with below normal
temps likely settling in across the local area for several days
along with additional chances for off and on showers and
thunderstorms.
Models have had a bit of difficulty catching on to the ongoing
convection across the region early this morning, although the 08Z
run of the HRRR is at least capturing the cluster of storms to
our west...and less so the storms across portions of north central
Kansas this morning. Expect this activity to gradually diminish
as it tracks east over the next couple of hours...with an isolated
strong thunderstorm or two not completely out of the question
through around 10 AM. Later today...expect some partial sunshine
to return to the local area...although more clouds than sun are
expected which should help keep temperatures down a few degrees
from yesterday highs. Despite the slightly cooler temps...a few
locations across north central Kansas could see heat index values
reach 100 degrees this afternoon...but with lower confidence of
this actually happening, did not include the mention of heat
indexes in the morning HWO.
After a mostly dry afternoon...attention will turn to an upper
level disturbance and developing area of storms to our west. This
approaching trough will create a favorably sheared and modestly
unstable environment by late afternoon, likely contributing to the
development of an outflow driven cluster of storms capable of
producing widespread severe wind gusts...with some large hail also
possible with some of the stronger embedded storms. Given the
set-up, the western fringe of the local area is an enhanced risk
for severe weather tonight with this activity...with the slight
risk extending towards the tri-cities. At this time...the timing
appears late evening through the overnight hours...likely from
around 10 PM this evening through 5 AM Friday morning.
Another warm and sticky day is then forecast across the local area
Friday with a weaker upper level wave bringing more disorganized
convection to the local area during the evening through late night
hours. While a severe storm or two will be possible with this
activity, the upper level wave/forcing is not as strong, and this
looks like more of a disorganized threat for severe weather.
Behind this wave...a seasonably strong cold front is expected to
cross the local area Saturday evening...with additional chances
for severe weather just ahead and along the approaching frontal
boundary. Currently the local area is in a slight risk for severe
weather ahead of this front...with significantly cooler and a
slightly drier airmass expected to filter in behind the front for
Sunday. Along with the cooler temperatures...breezy northwesterly
winds area expected to round out the weekend...which will be a
nice change from the light wind/sticky airmass we have had of
late.
Thereafter...mainly west to northwesterly flow aloft is forecast
to continue across the local area through most of next week which
will likely result in below normal temperatures and off and on
chances for showers and thunderstorms across the region.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1114 PM CDT Wed Aug 2 2023
- General overview:
This period will be a tale of various flight categories, with much
of the first 12 hours expected to feature a mix of MVFR/IFR and
possibly LIFR in low clouds and/or fog, while the latter 12 hours
should return to fairly high confidence VFR. Precipitation-wise,
the vast majority of the period should be dry, but there is chance
for some showers/weak thunderstorms for a portion of Thursday
morning. There is also a possibility for a larger-scale storm
complex to arrive toward the very end of the period late Thursday
night, but this should mainly be just beyond this valid period.
Outside of any possible thunderstorm outflow influences, winds
will not be much of an issue, with sustained speeds at-or-below
10KT throughout, and mainly out of the east-northeast.
- Ceiling/visibility details:
Confidence is high in sub-VFR conditions through at least the vast
majority of the first 12 hours. Confidence is a bit shaky on
exactly HOW sub-VFR both ceiling/visibility will fall, but with
various models guidance still pretty insistent on several hours of
low clouds and/or at least light fog, have maintained the same
overall trend from previous 00Z TAFs. Although subject to some
adjustment/fine-tuning, at least for now have aimed for onset of
MVFR ceiling around 06Z, deteriorating to IFR ceiling/visibility
by around 09Z (although LIFR certainly cannot be ruled out
either). Getting into the latter half of the period, aimed for
gradual improvement to MVFR visibility at 14Z, then VFR
visibility/MVFR ceiling at 16Z, then finally a return to VFR by
18Z that should persist through the remainder of the period as
lower clouds mix out.
- Precipitation/thunderstorm details:
Although the vast majority of the period features high confidence
in being dry/storm-free, there are "mixed signals" regarding the
likelihood of showers/possibly weak thunderstorms at some point
this morning. For now have maintained a generic "vicinity shower"
(VCSH) 09-14Z as this appears to be the most likely time frame for
passing convection. A potentially more impactful/concerning
thunderstorm complex could move into the area from the west toward
the VERY end of this valid period, but with latest models holding
off the "main event" until around 06Z have opted to defer the
introduction of any VCTS to later TAFs.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...Rossi
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 3, 2:45 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
345 AM CDT Thu Aug 3 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
040845-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
345 AM CDT Thu Aug 3 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
Areas of fog will continue across the local area through the mid-
morning hours with temporarily reduced visibilities below 1 mile
possible through around 10 AM CDT. Additionally...a small chance
for thunderstorms exists across the local area this morning...with
an isolated strong storm containing small hail and wind gusts of
40 to 50 mph not out of the question.
Later today and into tonight...expect a complex of thunderstorms
to develop across the high plains and track towards the local area
during the late evening through overnight hours. The main time
frame for possible severe storms is expected to come between 10
PM and 5 AM, and the main threats will be damaging wind gusts up
to around 70 MPH, hail up to around ping pong ball size, and heavy
rain of at least 1 to 2 inches in a short time, which could cause
localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Periodic chances for thunderstorms will continue across the local
area through next Wednesday. At this time, there will be a chance
for severe storms both Friday and Saturday, although the greatest
concern for more widespread severe storms appears to be late
Saturday afternoon and evening. More details regarding this threat
will be provided as it gets closer in time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report hail of any size, damaging
thunderstorm wind gusts as well as flooding.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Rossi
In the hours before
Special weather statement, Aug 3, 3:31 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
431 AM CDT Thu Aug 3 2023
KSZ006-031015-
Smith KS-
431 AM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of central Smith County
through 515 AM CDT...
At 431 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athol, or 22 miles east of Phillipsburg, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Smith Center around 440 AM CDT.
Other locations in the path of this storm include Bellaire and
Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3987 9904 4000 9854 4000 9851 3982 9850
3972 9851 3964 9894
TIME...MOT...LOC 0931Z 250DEG 28KT 3977 9890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesSpecial weather statement, Aug 3, 3:49 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
449 AM CDT Thu Aug 3 2023
NEZ060-072-073-031030-
Phelps NE-Dawson NE-Gosper NE-
449 AM CDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of northwestern Phelps,
Gosper and Dawson Counties through 530 AM CDT...
At 448 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Island to Stockville. Movement was
east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Cozad around 455 AM CDT.
Other locations in the path of these storms include Lexington and
Overton.
This includes Interstate 80 between mile markers 209 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4105 10022 4105 10013 4088 9943 4081 9943
4035 9982 4035 10009 4044 10009 4044 9998
4070 9998 4070 10022
TIME...MOT...LOC 0948Z 286DEG 38KT 4095 10001 4052 10037
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ThiesSpecial weather statement, Aug 3, 4:45 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
545 AM CDT Thu Aug 3 2023
NEZ072-073-082-083-031130-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
545 AM CDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of western Phelps,
Gosper, Furnas and western Harlan Counties through 630 AM CDT...
At 543 AM CDT, Doppler radar and automated weather stations reported
strong thunderstorms along a line extending from 8 miles northeast
of Medicine Creek Reservoir State Recreation Area to near Holbrook
to near Wilsonville. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Doppler Radar and Automated Weather Stations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Arapahoe around 600 AM CDT.
Other locations in the path of these storms include Elwood, Edison,
Oxford, Smithfield, Bertrand, Orleans and Atlanta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4070 9998 4070 9976 4068 9957 4037 9944
4000 9941 4000 10019
TIME...MOT...LOC 1043Z 250DEG 30KT 4048 10013 4023 10004 3991 9998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ThiesThunderstorm Wind, Gosper
- When
- August 3, 5:29 AM CST
- Where
- Gosper County, 12.04 mi SSE of Smithfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Social Media
- Coordinates
- 40.410, -99.680
Report of a flipped irrigation pivot relayed from social media via broadcast media.
Thunderstorm Wind, Phelps
- When
- August 3, 5:50 AM CST to 5:55 AM CST
- Where
- Phelps County, 2.61 mi NE of Atlanta to 4.18 mi S of Holdrege
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -99.440
Emergency management reported a few overturned pivots, tree damage and grain bin damage in the area, including one grain bin that was blown across the road from a farmstead. A wind gust of 78 MPH was measured by a mesonet station located three miles south-southwest of Holdrege and a wind gust of 60 MPH was measured by a mesonet station located three miles south of Holdrege.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, August 3 to 7, 202323 injured · $48,000 · 70 kt wind · 100 events
- Wildfire in Idaho, August 3 to 31, 2023$24 million · 1 event
- Damaging Winds in Georgia, August 3, 2023$125,000 · 61 kt wind · 54 events
- Flash Flooding and Damaging Wind in Vermont, August 3, 2023$1.3 million · 50 kt wind · 3 events
- Flash Flooding and Debris Flows in New York, August 3 to 4, 2023$136,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Wisconsin, August 3, 2023$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, August 3, 2023$60,000 · 5 events
- Damaging Winds in Alabama, August 3, 2023$24,000 · 61 kt wind · 13 events
- Tornado and Flash Flood in Tennessee, August 3, 2023$10,000 · EF1 · 5 events
- Hail and Damaging Winds in Colorado, August 3, 20231.75 in hail · 23 events
- Damaging Winds in Mississippi, August 3 to 4, 2023$26,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Michigan, August 3, 2023$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118224, 1118225.